Itinerary & Dates 2020
Your nine-day journey in Abruzzo has been designed to give you a taste of all the best that Abruzzo has to offer, and let you experience a relatively unknown and very unchanged part of Italy.
Each day you will get to visit different sacred sites, travel through ancient forests and deep gorges, and experience an area still very untouched by tourism. You will learn about the history of the unique sacred places and the extraordinary lives of the reclusive monks and hermits who resided in them.
You will be accompanied by Italian & English guides, and get a rare chance to lead Italian Haflinger ponies, who will be carrying all our supplies to our overnight camp in the Majella National Park. These special calm and sure-footed Italian pack ponies are very at home in mountainous areas.
Discover The Best
At our secluded and picturesque camp you will get to experience traditional Abruzzese food and wine around a fire, whilst sitting under the unpolluted ink black sky, full of bright shining stars.
Your accommodation has all been specially chosen for its uniqueness, character, position and view.
Sacred Walks are for anyone of any age, as long as they are fit and able to walk in mountainous areas.
Any walking day will not exceed 10 kilometres or 6 hours
Step back in time – discover baroque cities, medieval hilltop villages and their traditional arts and crafts
Experience untouched Abruzzo – discover its sacred sites, ancient forests and deep gorges, traditional villages and crafts.
Two day trek with the ponies and dinner and camping in wild nature
Visit the highest medieval castle in Europe
Walk on the Campo Imperatore – also known as “Little Tibet” – where George Clooney was filmed in “The American”
Mountain ridge walks with spectacular views to the sea
Taste Italy’s best food in local trattorias
Visit the almost abandoned hilltop village that was the inspiration for Escher’s famous painting
The Itinerary Day by Day
Day 1 - Rome - Sulmona
Morning: Arrival at Rome Fiumicino airport.
13:00 – 14:00 Depart for Sulmona – 2 hours on the motorway. Sulmona is a beautiful and traditional city with Roman, Medieval and Baroque architecture. Sulmona is famous for its confetti (sugared almonds
16:00 Arrive in Sulmona and check in to the
17:00 Visit and tasting at the oldest Confetti producer in Sulmona.
18:00 Aperitivo at a local bar, and sit and watch the
19:30 Dinner in a local restaurant.
Day 2 - Scanno, Anversa, Castorvalva
09:00 Scenic drive to Scanno.
Scanno is a very photogenic and traditional village, famous for its goldsmiths, lacework and the women’s traditional dress that dates back to the 17th Century.
10:00 On the way to Scanno we will stop and visit the hermitage of San Domenico on Lago di San Domenico and the Church of the Madonna of
Tour of the village of Scanno with its old buildings and palaces. Visit to the oldest goldsmith the and its “
13:30 Drive back to Anversa
14:00 Lunch in a local trattoria in Anversa.
Walk in the Riserva Naturale Gole del Sagittario to the village of Castrovalva. (+150m uphill, 45 min walk and back)
18:30 Drive back to Sulmona and have an
19.30 Dinner in a local restaurant.
Day 3 - Majella National Park
09:00 Depart for the spectacularly positioned village of Decontra in the Majella National Park.
09:30 Stop at the XIII century Abbey of Santo Spirito del Morrone in Badia near Sulmona.
10:30 Stop and visit the medieval fortified village of Pacentro. Castello Cantelmi in Pacentro with its towers, being one of the most important fortified towns in all of Abruzzo.
11:30 Minibus transfer to Majella National Park.
12:00 Walk through the beech forest of Lama Bianca. This forest is populated by wolves,
16:00 Minibus transfer to the little village of Decontra di Caramanico. 30Min.
16:30 Arrival at the Agriturismo Pietrantica in Decontra and
Day 4 - Hermitage San Bartolomeo
09:00 Easy Walk from the Agriturismo through the land of the shepherds of the Valle Giumentina, with Tholos and the other
In the afternoon possibility of a short tour at the nearby village of Caramanico Terme.
Return to the Agriturismo in Decontra with some free time to relax or take an
Day 5 - Hermitage Santo Spirito - Pony Trek - Camp
09:00 Minibus transfer to the hermitage of Santo Spirito. The biggest middle age hermitage of the area hidden by the forest in a remote valley of Majella.
09:30 Guided visit of the hermitage with local guide.
10.30 Meet Frank and his ponies. Short demonstration and safety brief on leading ponies, followed by the packing of the equipment.
11:30 Start the two day trek with the ponies.
+450 m ascent; 4km ; 4 hours walk.
Picnic lunch on the way.
16:30 Arrival at camp.
19:00 Dinner around the campfire and overnight camp.
Day 6 - Pony Trek - Decontra
09:00 Hike to hermitage of San Giovanni.
+/- 200 m ascent/descent; 4km ; 2 hours walking (round trip).
11:30 Start walk with horses back down to Decontra.
-600 m descent; 6km ; 4 hours walk.
16:30 Arrival back at Agriturismo in Decontra.
Day 7 - Serramonesca, Bominaco, Roccacalascio
09:00 Minibus depart to Serramonacesca.
10:00 Guided visit of the Abbey of San Liberatore, 9th Century AD, and once one of Southern Italy’s most famous abbeys.
11:30 Walk to the hermitage of Sant’Onofrio; 1h 30 min walking (round trip).
13:00 Visit to the hermitage and a picnic lunch.
14:00 Minibus Transfer to Bominaco.
15:00 Visit the Oratorio of Bominaco with its stunning frescoed interior.
16:00 Depart for Rocca Calascio, restored medieval borgo in the Gran Sasso National Park.
17:00 Arrival at Rifugio
18:00 Guided tour of Rocca Calascio’s Castle, the highest medieval castle in Europe.
Day 8 - "Little Tibet" and Santo Stefano di Sessiano
09:00 Depart with minibus for Campo Imperatore, also known as “Little Tibet”.
10:00 Walk to the ridge of Monte Camicia from Campo Imperatore to Monte Coppe (2000m.) with spectacular views towards the Adriatic.
+/- 300 m; 4km ; 4 hours total walking.
14:00 Picnic lunch.
16:00 Easy walk around the village of Santo Stefano.
Visit the famous village of Santo Stefano di Sessanio, once owned by the Medici family!
A short guided tour of the village and a visit to shop for souvenirs.
17:30 Aperitivo at a local bar in the village.
18:30 Return to Rocca Calascio.
Day 9 - Roccacalascio - Rome
09:00 depart for Rome Fiumicino airport.
11:30 arrival at airport.
Sacred Walks Dates 2020
23rd – 31st of May
13th – 21st of June
27th of June – 5th of July
5th – 13th Sept
19th – 27th Sept – FULLY BOOKED
Price €1890 per person
Based on 2 people sharing a room
All inclusive price, except for flights and travel insurance.
You’ll only need your wallet if you want to buy souvenirs or presents.
Single room supplement € 560
Group size: minimum 6, maximum 12 people
What our guests say
“The scenery is magnificent, you feel you can breath more easily in the vast open spaces and the silence is truly ‘golden’.”
“Abruzzo is untainted by tourism and every inch of it is truly authentic from its food, to its people, to its music. It’s like going back in time.”
“I had a wonderful holiday. I would never have been able to find all the wonderful places you showed me without you as a guide. Abruzzo is certainly a wonderful place and the people are so friendly.”
“Because in the end, you won’t remember the time you spent working in the office or mowing your lawn.
Climb that goddamn mountain.” – Jack Kerouac